What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 2:20 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 22, 2:20 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
320 PM MDT Wed Jul 22 2020
.SHORT TERM...(Tonight through Thursday night)
Issued at 320 PM MDT Wed Jul 22 2020
Swath of monsoonal moisture has produce numerous showers across
eastern Utah and western Colorado today. Increased cloud cover has
limited the extent of stronger storms developing early this
afternoon. Though, satellite imagery shows that under areas of
clearing skies, sufficient surface heating has allowed parcels to
tap into available potential energy and as a result, isolated
thunderstorms have initialized across the northwestern San Juans.
CAM guidance keeps convection firing off the San Juans and
drifting northward through this afternoon, as well as a cluster
of storms forming across east- central Utah later this evening.
Shower activity exits the region as a weak shortwave trough drifts
over the Divide by 06Z. Drier air filing in from the west will
result in some clearing tonight, and allow temperatures to dip
below seasonal norms.
A closed low spinning over California opens into a shortwave
trough overnight, which will tilt upper level winds to a more
southwesterly component. This subtle shift in upper level winds
carries drier southwest flow into the region and truncates higher
moisture content to our south. Therefore, expect a reduction in
storm coverage compared to today. That being said, precipitable
water still ranges from 0.8 to 1.2 inches across the
region...which is plenty of moisture for storms materializing over
higher terrain and taping into the unstable airmass aloft. Expect
an uptick in activity by 18Z, with isolated storms capable of
producing moderate to heavy rain, gusty outflow winds and
lightning. Storms will lose their intensity shortly after sunset,
though, monsoonal moisture revamping overnight may keep things
active through sunrise.
.LONG TERM...(Friday through Wednesday)
Issued at 320 PM MDT Wed Jul 22 2020
The Pacific Coast trough will move into the Great Basin on
Friday, nudging the ridge of high pressure eastward. As a result,
the monsoonal plume will return to the Four Corners region,
carrying anomalously high amounts of subtropical moisture back
into region. Expect early morning showers across much of eastern
Utah and western Colorado in response to the invigorated moisture
surge. Precipitable water values up to 1.25 inches are possible
over the Four Corners, with PW values exceeding 1.00 inch across
the Grand Valley. Throughout the day, an upper level jet will
straddle the forecast area as the west coast low weakens and opens
into a broad trough. Dry air on the northwest flank of the jet
may block monsoonal moisture from reaching northeast Utah and
northwest Colorado Friday evening, keeping shower activity
confined to southern and central zones, and higher terrain along
the Divide. Stronger storms developing late Friday afternoon
across southeast Utah and southwest Colorado return the threat of
moderate to heavy rainfall at times, increasing flash flooding
concerns over recent burn scars.
Very little change is expected with regard to the upper level
pattern moving into the weekend...west coast low remains anchored
off the California coast and high pressure cycling over the Southern
Plains. The CWA remains sandwiched between the two systems, with
southerly winds pumping monsoonal moisture into the region. Expect
rain and storms to favor the San Juans and areas to the northeast
along the Divide, though Sunday continues to show better storm
coverage than Saturday.
By Monday, energy to our north slides east which could suppress the
ridge of high pressure and shift the center of rotation westward.
This less favorable position of the high could cutoff our "classic"
monsoonal moisture transport. However, recycled moisture wrapping
around the ridge will continue to generate showers over higher
terrain each afternoon. Confidence in planetary motion is low by mid
next week, though the persistent plume of moisture draped across the
CWA will keep an increased chance of wetting rain and cloud cover.
In response to residual moisture, temperatures in the long term will
run several degrees below climatological normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1131 AM MDT Wed Jul 22 2020
Scattered showers and thunderstorms will be common today
especially at TEX, GUC, MTJ, ASE, and possibly GJT. Expect brief
MVFR ceilings in the mountains with heavier downpours reducing
visibility below 5 miles at times. The greatest threat for showers
and storms will occur from TEX/MTJ/GUC around 22z through ASE and
EGE by 02z this evening. Elsewhere, ceilings will hover near ILS
thresholds with scattered light rain showers through the evening.
Expect clearing and drying after 4z tonight and a dry start to the
day on Thursday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...ERW
AVIATION...MAC
Hazardous weather outlook, Jul 22, 3:31 AM MST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Wed Jul 22 2020
COZ001>014-017>023-UTZ022>025-027>029-231045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Wed Jul 22 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms will move north today across much of the
forecast area. Coverage will be considerably greater than
yesterday. A few stronger storms will also be possible from about
mid-afternoon through the evening. Small hail, gusty winds, and
brief heavy rain will all be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Increasing moisture will lead to showers and thunderstorms
through the weekend. The best chance for widepsread showers
appears to be Friday and possibly early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay strong wind gusts, hail, and
rainfall amounts to the National Weather Service in Grand
Junction.
In the hours before
Local storm report, Jul 22, 3:06 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 PM MDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM NON-TSTM WND GST 3 NNW HOTCHKISS 38.85N 107.74W
07/22/2020 M52 MPH DELTA CO MESONET
MESONET STATION JAYC2 JAY, HOTCHKISS 3NNW.
&&Local storm report, Jul 22, 3:25 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM NON-TSTM WND GST 2 E RIFLE 39.53N 107.73W
07/22/2020 M49 MPH GARFIELD CO ASOS
ASOS STATION KRIL GARFIELD COUNTY RGNL AP.
&&Local storm report, Jul 22, 3:34 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
434 PM MDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST 2 E RIFLE 39.53N 107.73W
07/22/2020 M49 MPH GARFIELD CO ASOS
ASOS STATION KRIL GARFIELD COUNTY RGNL AP.
&&Local storm report, Jul 22, 3:35 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 PM MDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST 2 E RIFLE 39.53N 107.73W
07/22/2020 M49 MPH GARFIELD CO ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 2 E RIFLE. ASOS STATION KRIL GARFIELD
COUNTY RGNL AP.
&&Local storm report, Jul 22, 3:44 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
444 PM MDT WED JUL 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 2 E RIFLE 39.53N 107.73W
07/22/2020 M53 MPH GARFIELD CO ASOS
ASOS STATION KRIL GARFIELD COUNTY RGNL AP.
&&Special weather statement, Jul 22, 4:06 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
506 PM MDT Wed Jul 22 2020
COZ007>010-013-222345-
Central Colorado River Basin CO-Flat Tops CO-
Grand and Battlement Mesas CO-Debeque to Silt Corridor CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
506 PM MDT Wed Jul 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PITKIN AND
SOUTHEASTERN GARFIELD COUNTIES UNTIL 545 PM MDT...
At 506 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Carbondale to 9 miles south of Glenwood Springs
to 16 miles west of Basalt. Movement was north at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Glenwood Springs, Carbondale, New Castle, Shoshone, Cattle Creek and
El Jebel.
This includes the following highways...
Interstate 70 in Colorado between mile markers 102 and 128.
Colorado 82 between mile markers 1 and 18.
Colorado 133 between mile markers 65 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3971 10716 3977 10742 3962 10762 3926 10740
3937 10726 3933 10709
TIME...MOT...LOC 2306Z 163DEG 17KT 3939 10720 3941 10728 3936 10735
MDA